Sponsored

Health

Stopping Antidepressants: How to Reduce Chances of Withdrawal Symptoms

Experts say patients should work with a health care provider to wean off


The struggle some people experience when they try to go off antidepressant medications has been the focus of several news stories during the past two years. People have described withdrawal symptoms including nausea, anxiety, vertigo, trouble sleeping and strange “zapping” sensations in the brain.

The two groups of medications associated with these withdrawal symptoms (which psychiatrists call “discontinuation syndrome”) are called selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs). They include drug and brand names such as fluoxetine (Prozac), paroxetine (Paxil), sertraline (Zoloft), duloxetine (Cymbalta) and Venlafaxine (Effexor), and they have made a huge difference in the lives of millions of people with disabling depression.

Problems with stopping these antidepressants were, generally, unknown when the first one, Prozac, hit the market in 1987. But today, with so many taking the medications — some for decades — there’s much more awareness about how carefully people need to wean off them.

“It should be done slowly, it should be done cautiously, it should be done on a template of stability and it should be done in collaboration with a skilled provider,” says Dr. Ipsit Vahia, a geriatric psychiatrist and medical director of Geriatric Psychiatry Outpatient Services at McLean Hospital, an affiliate of Harvard Medical School in Belmont, Mass.

That last point is especially important for avoiding withdrawal symptoms and possible harm, says Jason Varin, a pharmacist and assistant professor in the Department of Pharmaceutical Care and Health System at the University of Minnesota in Minneapolis.

“There are many medicines — Effexor is one — that are time-release formulas,” he says. “So, if you try to taper off on your own and you break a capsule in half, in most cases it destroys the time-release characteristics. That means that even though you’re cutting the capsule in half, you’re getting that dose all at once,” instead of released over time as the capsule was designed to do. “So, people need to make sure they’re working with a health care provider.”

What Exactly are SSRIs and SNRIs?

SSRI antidepressants are the most commonly prescribed. They reduce depression and anxiety by increasing levels of serotonin in the brain. Serotonin is one type of neurotransmitter that carries signals between brain cells. SNRI medications also increase levels of serotonin, along with another neurotransmitter called norepinephrine. That’s a very basic explanation for the very complex interactions happening between these drugs, the neurotransmitters and receptors in the brain.

If a person who has been on an antidepressant feels like it’s time to stop the drug, the first thing he or she should do is talk with a physician, Vahia says.

“In general, it is not uncommon for people to be on an antidepressant for their lifetime. But one may consider changing the dose or going down if they’ve been stable in a specific dose of for a long period of time — a year or more, even though this is not a formal number,” he says.

Psychiatrists and pharmacists know a lot about antidepressants, and many primary care physicians are well-versed, since they do most of the prescribing these days, Vahia says.

There are no set guidelines for when it’s appropriate to reduce an antidepressant dosage or stop the drug altogether. Each person’s situation is different and a discussion with a physician will help determine the best course of action, Vahia says.

“We will consider the risks and the benefits, take into account the history of their illness, the stability of their illness and for how long it’s been stable,” he says. “It’s a very subjective decision that takes in all of these factors, but essentially it’s a very detailed listing of the risks and benefits. And then making a collaborative decision on whether a dose reduction may be right and safe for them at that moment in time.”

Antidepressant Withdrawal Considerations for Older Adults

It’s important for people to realize that older adults usually require lower doses of medications than younger people because we all become more sensitive to drugs as we age. This is another factor to consider when tapering off an antidepressant.

“For older adults, we recommend, generally, decreasing it by no more than 20% to 25% of the dose at a time, and allowing at least six to eight weeks between dose increments,” Vahia says. “That is the safest and most deliberate way to do it. And to the extent possible, doing it as slowly and gradually as possible increases the likelihood of success and minimizes the risks from withdrawal or rebound.”

“Rebound” is a psychiatric term for the temporary return of depressive symptoms that sometimes happens when people are weaning off an antidepressant. The symptoms subside over time, “but this is a major reason why people struggle with getting off an antidepressant; the withdrawal and the rebound can be quite distressing if the medication is stopped too soon or too quickly,” notes Vahia.

Staying Connected to a Health Care Provider

After tapering down and stopping an antidepressant, it can take a few weeks or more for the medication to completely leave the body, depending on the particular drug. A person who has weaned off the drug successfully might think he or she is done with depression for good, but could experience a relapse later.

“So, even if the medication is tapered off and stopped successfully, it’s important to stay closely connected with care for several weeks after and monitor for a return of possible depressive symptoms,” Vahia says.

The Good with the Bad

Even though antidepressants have side effects and, for many people, require careful weaning, Varia says he hopes people won’t be afraid to try the drugs if they truly need them.

“For the vast majority of people, based on the recommendation of their physicians, they will get a benefit,” he says. “And there are ways to minimize any chance of withdrawal symptoms, or at least major ones if it’s handled correctly. I’ve had a number of patients with Prozac and these other medicines who will credit those with saving their lives. So, it’s important that they seek out the help and that they take an active role in their treatment.”

Edie Grossfield, editor at Next Avenue, in front of a green background wearing a blue shirt.
By Edie Grossfield
Edie is Next Avenue’s health and caregiving editor. In this role, she reports on the information people need to make sound decisions about caregiving, their health and the health of their loved ones. She has been a journalist for more than 20 years, reporting and editing for newspapers and magazines. Edie has a master’s degree in journalism from the University of Wisconsin-Madison. Reach her by email at [email protected].

Next Avenue Editors Also Recommend:

Next Avenue brings you stories that are inspiring and change lives. We know that because we hear it from our readers every single day. One reader says,

"Every time I read a post, I feel like I'm able to take a single, clear lesson away from it, which is why I think it's so great."

Your generous donation will help us continue to bring you the information you care about. What story will you help make possible?

Sponsored

HideShow Comments

Sponsored

Sponsored